Michigan, 2003

Tornado and Hail in Michigan, May 5, 2003

May 5, 2003 · NWS DTX · 28 events in 8 counties and zones

During the afternoon of the 5th, thunderstorms initiated along a lake breeze (off Lake Michigan) in Southwest Lower Michigan. These thunderstorms then moved along a warm front which was located over Southeast Michigan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$95,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

During the afternoon of the 5th, thunderstorms initiated along a lake breeze (off Lake Michigan) in Southwest Lower Michigan. These thunderstorms then moved along a warm front which was located over Southeast Michigan. Thunderstorms produced mostly hail, with a few damaging wind gusts reported as well. The largest hail (golf ball size) occurred near Ann Arbor and Oxford. Wind Shear in the vicinity of the warm front produced numerous wall and funnel clouds. One tornado did occur near Leonard in Oakland County. It was reported a couple thousand homes and businesses lost power during the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 5, 1:25 PM EST, 3 hours 45 minutes earlier.

Area forecast discussion, May 5, 1:25 PM EST, 3 hours 45 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
225 PM EDT MON MAY 5 2003

...EXTENT OF TSRA/SVR ACTIVITY EARLY THIS EVENING MAIN CONCERN...

12Z UAA/WATER VAPOR IMAGERY SHOW LARGE UPPER SYSTEM ELONGATING OVER
THE UPPER MIDWEST. DRY SLOT VERY EVIDENT THRU OHIO VALLEY/SRN LAKES
REGION. NICE VORT SHEARING ENE THRU NORTHERN ILLINOIS ALONG BASE OF
UPPER SYSTEM. LEADING EDGE OF THIS FEATURE IS JUST NOW CROSSING SRN
LAKE MICHIGAN AS OF 17Z. THIS WILL PROVIDE LARGE SCALE VVEL TO AREA
INTO THIS EVENING. AT THE SFC...WARM FRONT HAS MIXED INTO SOUTHERN
MICHIGAN...INCLUDING SVRL COUNTIES IN CWFA. SUNSHINE ALONG/SOUTH OF
THIS BOUNDARY HAS ALLOWED TEMPS TO WARM INTO THE LOWER 70S SO FAR.
SFC DWPTS ARE HOLDING NEAR 60F AS WELL...ALTHO WESTERN EXTENT OF
DEEPEST LLVL MOISTURE IS IN QUESTION...AS WOLCOTT IN PROFILER SHOWS
30/35KT WSW FLOW AT H85...MOST LIKELY SPINNING IN AS FLOW RESPONSES
TO VORTICITY APPROACHING LAKE MICHIGAN.

SVRL THINGS INCLUDING...STRONG 0-6KM SHEAR/0-3KM SRH/WARM FRONTAL
FOCUS/UPPER SUPPORT FROM APPROACHING VORT AND LFQ OF ASSOCD 80+KT
H3 JET/HEALTHY MID LEVEL DRY INTRUSION...ARE COMING TOGETHER TO
EHHANCE TSRA DEVELOPMENT THIS AFTN/EVENING. ONLY LIMITING FACTORS
SEEM TO BE INSTABILITY AND PERHAPS LIMITED DEPTH OF LLVL MOISTURE AS
LLVL DRY PUNCH OVERTAKES WARM FRONT. EVEN SO...THERE STILL APPEARS
TO BE A 4-6 HOUR WINDOW INTO EARLY EVENING WHERE SVR TSRA POTENTIAL
EXISTS AS FORCING/VVELS COMBINE WITH FRONTAL FOCUS ACROSS SOUTHERN
CWFA TO FIRE STORMS. ENVIRONMENT GOOD FOR STRONG WINDS AND HAIL AND
SHEAR PROFILE SUPPORTS SUPERCELLS AS WELL. GENERAL SHRAS/TSRAS WILL
ALSO BE POSSIBLE THRU REST OF CWFA INTO TONIGHT. HWVR...SVR WEATHER
SHOULD REMAIN LIMITED TO SRN 1/3 OF AREA...DUE STABLE AIR NORTH OF
WARM FRONT.

THEREAFTER...DRY WX SETS UP ON SW WIND TOMR WITH MILD TEMPERATURES.
SEEMS LIKE LLVL FOCUS FOR SHRAS/TSRAS HAS BEEN SHUNTED SE...SO WILL
REMOVE PRECIP MENTION ON TUE. WILL UP TEMPS...PER GUIDANCE...GIVEN
WSW-WNW WINDS AND SOME SUNSHINE. DRY WX CONTINUES INTO WED/THU...
WITH JUST A BIT A COOLER AIR SEEPING INTO AREA ON NW WIND BEHIND
SYSTEM. OTHER THAN UPPING TEMPS TOMR SOME 5 DEGREES...WILL MAINLY
ONLY TWEEK THINGS A DEGREE HERE & THERE THRU REST OF FORECAST...
WITH MOST SIGNIFICANT CHANGE IN EXTENDED ON SATURDAY WHERE HIGHS
WILL BE UPPED SVRL DEGREES.

NEXT SHRA/TSRA CHC RE-ENTERS FCST THU NIGHT INTO FRIDAY AS ANOTHER
STRONG UPPER WAVE TRANSLATES INTO AREA. WILL LEAVE SHRA CHCS INTACT
AND ADD MENTION OF THUNDER FROM M59 CORRIDOR SOUTH...GIVEN SUPPORT
FROM LAST 3 RUNS OF GFS AND CMC FROM 00Z. A MUCH STRONG UPPER LOW
IS FCST TO FORM OVER PLAINS/UPPER MIDWEST THIS WEEKEND. CONSENSUS
AMONG MDLS IS PRETTY DECENT WITH THIS 2ND UPPER SYSTEM. ENERGY FROM
THIS SYSTEM PROGGED TO SPOKE INTO AREA SATURDAY NIGHT INTO SUNDAY.
WILL ADJUST TIMING OF CURRENT SUNDAY NIGHT TSRA IN FCST...AND DRY
IT OUT INTO EARLY NEXT WEEK. TEMPS AOA NORMAL LEVELS...WITH WARMEST
DAY ANTICIPATED ON SATURDAY AS RIDGE AMPLIFIES INTO AREA IN ADVANCE
OF DEVELOP STRONG LOW IN CENTER OF CONUS.

.DTX...NONE.

GURNEY

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, May 5, 5:02 PM EST, 8 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-061000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
602 PM EDT MON MAY 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS OVER SOUTHWEST LOWER MICHIGAN WILL TRACK
THROUGH SOUTHEAST LOWER MICHIGAN THIS EVENING. SOME OF THESE STORMS
WILL BE SEVERE. THE THREAT WILL EXIST BETWEEN 6 PM AND 10
PM...ALONG AND SOUTH OF A SAGINAW...PORT HURON LINE. THE PRIMARY
HAZARDS WITH THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL.
HOWEVER...A TORNADO OR TWO CANNOT BE RULED OUT AS THE THUNDERSTORMS
CROSS THE AREA AT 30 MPH THROUGH ABOUT 10 PM.

A WARM FRONT EXTENDS FROM LOW PRESSURE OVER LAKE MICHIGAN INTO
SOUTHEAST MICHIGAN THIS EVENING. ALONG AND SOUTH OF THE WARM
FRONT...FROM SAGINAW TO PORT HURON THE ATMOSPHERE WILL BE UNSTABLE
ENOUGH FOR A SEVERE THUNDERSTORMS.

STAY TUNED FOR LATER UPDATES ON THIS DEVELOPING WEATHER SITUATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS WILL RETURN TO THE FORECAST LATE THURSDAY
NIGHT INTO FRIDAY...AND POSSIBLY AGAIN BY SATURDAY NIGHT AND
SUNDAY...AS ADDITIONAL STORM SYSTEMS TRACK FROM THE PLAINS INTO
THE WESTERN GREAT LAKES.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION HAS OCCURRED.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

OKEEFE

The radar

The Detroit radar (KDTX), 61 km away, was scanning. The volume nearest the first event began at 22:11 UTC.

Open the radar archive at this moment

Event by event

22 hail, 5 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Shiawassee

When
May 5, 5:10 PM EST
Where
Shiawassee County, 3 mi S of Perry
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.767, -84.217

A trained spotter reported 3 to 6 inch diameter tree limbs blown down in thunderstorm winds.

Hail, Genesee

When
May 5, 5:43 PM EST
Where
Genesee County, Linden
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.817, -83.767

Hail, Washtenaw

When
May 5, 5:43 PM EST
Where
Washtenaw County, Chelsea
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.317, -84.017

Thunderstorm Wind, Genesee

When
May 5, 5:43 PM EST
Where
Genesee County, Linden
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
42.817, -83.767

Thunderstorm winds blew a trailer several feet from its foundation, blew in a garage door, knocked several large trees over, destroyed a swing set, and blew some shingles off of roofs.

Hail, Genesee

When
May 5, 5:45 PM EST
Where
Genesee County, Flint
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.033, -83.683

Hail, Genesee

When
May 5, 5:50 PM EST
Where
Genesee County, Fenton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.800, -83.700

Hail, Washtenaw

When
May 5, 5:54 PM EST to 6:00 PM EST
Where
Washtenaw County, Chelsea
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.317, -84.017

Hail, Washtenaw

When
May 5, 5:54 PM EST
Where
Washtenaw County, Dexter
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.333, -83.867

Hail, Genesee

When
May 5, 6:03 PM EST
Where
Genesee County, Grand Blanc
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.917, -83.617

Thunderstorm Wind, Genesee

When
May 5, 6:03 PM EST
Where
Genesee County, Grand Blanc
Measured
65 kt (75 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.917, -83.617

Hail, Washtenaw

When
May 5, 6:03 PM EST
Where
Washtenaw County, 5 mi W of Ann Arbor
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.283, -83.833

Hail, Genesee

When
May 5, 6:05 PM EST
Where
Genesee County, Thetford Center
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.183, -83.617

Hail, Washtenaw

When
May 5, 6:06 PM EST
Where
Washtenaw County, Dexter
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.333, -83.867

Hail, Washtenaw

When
May 5, 6:15 PM EST
Where
Washtenaw County, Ann Arbor
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.283, -83.733

Hail, Washtenaw

When
May 5, 6:15 PM EST
Where
Washtenaw County, 2 mi N of Ann Arbor
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.317, -83.733

Hail, Genesee

When
May 5, 6:17 PM EST
Where
Genesee County, Burton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.983, -83.633

Thunderstorm Wind, Genesee

When
May 5, 6:17 PM EST
Where
Genesee County, Burton
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.983, -83.633

Hail, Genesee

When
May 5, 6:25 PM EST
Where
Genesee County, Davison
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.033, -83.517

Hail, Oakland

When
May 5, 6:30 PM EST
Where
Oakland County, 2 mi N of Oxford
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.850, -83.267

Hail, Lapeer

When
May 5, 6:30 PM EST
Where
Lapeer County, Metamora
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.933, -83.283

Hail, Tuscola

When
May 5, 6:30 PM EST
Where
Tuscola County, 3 mi NW of Mayville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.367, -83.417

Hail, Oakland

When
May 5, 6:37 PM EST
Where
Oakland County, Oxford
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.817, -83.267

Hail, Wayne

When
May 5, 6:45 PM EST
Where
Wayne County, Redford
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.417, -83.283

Hail, Oakland

When
May 5, 6:50 PM EST
Where
Oakland County, Troy
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.600, -83.150

Hail, Wayne

When
May 5, 6:52 PM EST
Where
Wayne County, Inkster
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.283, -83.267

Hail, Lapeer

When
May 5, 6:55 PM EST
Where
Lapeer County, Almont
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.917, -83.033

Tornado, Oakland

When
May 5, 7:00 PM EST to 7:12 PM EST
Where
Oakland County, 1 mi SW of Leonard
Rating
F1
Path length
1 mi
Path width
100 yd
Property damage
$90,000
Reported by
NWS STORM SURVEY
Coordinates
42.850, -83.150

A tornado touched down 1 mile southwest of Leonard and was on the ground for about 1 mile. Several large trees were uprooted from the tornado. A large pole barn was destroyed, a camper and trailer were overturned, the roof on a home was lifted off, and a truck was heavily damaged when a large tree fell onto it. The most extensive damage was reported on Quattro Lane, south of Leonard.

Thunderstorm Wind, St. Clair

When
May 5, 7:25 PM EST
Where
St. Clair County, 2 mi S of Emmett
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.950, -82.750

A trained spotter reported several large trees blown down in thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyThe tornado archive for Michigan, 2003Warnings in Michigan, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354906, 5354907, 5354908, 5354916, 5354917, 5354918, 5354919, 5354920, 5354921, 5354922, 5354925, 5354926, 5354927, 5354911, 5354928, 5354929, 5354930, 5354931, 5354909, 5354910, 5354998, 5354999, 5354912, 5354913, 5354923, 5354924, 5354914, 5354915.